Minnesota, 2015Hail and Damaging Wind in Minnesota, July 5, 2015
July 5, 2015 · NWS FGF · 3 events in 1 county or zone
Several thunderstorms flared up during the late afternoon and early evening hours along a cold front. Ahead of the cold front, temperatures over north central Minnesota had risen into the low to mid 80s with dew points in the middle 60s.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several thunderstorms flared up during the late afternoon and early evening hours along a cold front. Ahead of the cold front, temperatures over north central Minnesota had risen into the low to mid 80s with dew points in the middle 60s.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 5, 2:23 PM CST, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 5, 2:23 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
323 PM CDT SUN JUL 5 2015
.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 323 PM CDT SUN JUL 5 2015
CONVECTION TONIGHT WILL BE THE MAIN FORECAST ISSUE FOR THE PERIOD.
THE MAIN UPPER SHORTWAVE IS STILL DIGGING INTO WESTERN MT BUT
THERE HAVE BEEN SEVERAL LEAD SHORTWAVES COMING OUT AS WESTERLY
FLOW ALOFT HAS BEEN PICKING UP OVER THE NORTHERN PLAINS. THERE
HAVE BEEN SOME LINGERING SHOWERS AND STORMS WITH THE FIRST LEAD
SHORTWAVE AND ALONG THE FRONTAL BOUNDARY STILL IMPACTING OUR
NORTHEASTERN CWA. THE COLD FRONT WAS CURRENTLY FROM SOUTHEASTERN
ND TO RIGHT NEAR FARGO UP INTO THE LAKE OF THE WOODS REGION. THE
SOUTHEASTERN CWA AHEAD OF THE FRONT IS STILL SHOWING TEMPS IN THE
80S WITH 60S DEW POINTS...BRINGING SOME PRETTY UNSTABLE AIR OF
2500 J/KG MIXED LAYER CAPE. EFFECTIVE BULK LAYER SHEAR HAS
IMPROVED TO 40-45KTS...ALTHOUGH THE HIGHEST VALUES ARE STILL ON
THE COOL SIDE OF THE FRONT. THERE WILL BE A SHORT WINDOW AS STORMS
REDEVELOP ALONG THE COLD FRONT BEFORE IT MOVES SOUTHEAST OUT OF
OUR AREA. THE HRRR HAS STORMS NOT REDEVELOPING UNTIL NEAR 23Z...BY
WHICH POINT THE FRONT IS NEARLY OUT OF THE AREA. THINK THIS IS A
BIT TOO FAST...SO WILL KEEP HIGH POPS AND THE POSSIBILITY OF
SEVERE CONTINUES UNTIL LATER THIS EVENING WHEN THE FRONT PULLS
AWAY FROM THE AREA.
SOME SHOWERS AND THUNDERSTORMS WILL LINGER BEHIND THE COLD FRONT
FOR A WHILE OVERNIGHT...WITH WESTERN COUNTIES SEEING MOSTLY
SHOWERS AS SHOWALTERS BECOME POSITIVE IN THE COOL SIDE OF THE
FRONT. MOST OF THE ACTIVITY SHOULD PUSH TO THE FAR SOUTHEASTERN
COUNTIES BY EARLY MONDAY MORNING. THINK DURING THE DAY MONDAY
THERE COULD BE SOME SHOWERS REDEVELOPING AS A REINFORCING
SHORTWAVE DIGS DOWN ON THE BACKSIDE OF THE MAIN UPPER TROUGH. ONLY
A FEW OF THE MODELS HAVE SOME PRECIP DEVELOPING IN THE WEST ON THE
BACKSIDE OF THE MAIN TROUGH...BUT THINK THERE WAS ENOUGH OF A
CHANCE TO INCLUDE SLIGHT CHANCE FOR SHOWERS. HIGHS ON MONDAY WILL
BE MUCH COOLER THAN TODAY WITH STRONG COLD AIR ADVECTION BEHIND
THE FRONT. HIGHS WILL BE IN THE UPPER 60S TO LOW 70S...BUT THERE
COULD BE A RETURN TO SMOKE IN THE AIR AS NORTHWESTERLY FLOW ALOFT
RETURNS.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 323 PM CDT SUN JUL 5 2015
TUESDAY AND WEDNESDAY...TUESDAY SHOULD BE FAIRLY QUIET UNDER WEST
TO NORTHWESTERLY FLOW ALOFT AND SFC HIGH PRESSURE. TEMPS WILL BE A
BIT WARMER THAN MONDAY AND SHOULD REACH THE 70S. ANOTHER WEAK
SHORTWAVE TROUGH WILL BEGIN TO MOVE INTO THE NORTHERN PLAINS ON
WEDNESDAY...WITH SOUTHERLY WINDS RETURNING. CURRENTLY THE
SHORTWAVE AND THE SFC TROUGH LOOK QUITE A BIT WEAKER THAN SUNDAY'S
SYSTEM...BUT WILL CONTINUE TO KEEP SOME CHANCE POPS GOING MAINLY
OVER THE NORTHWESTERN COUNTIES. HIGHS WILL BE A BIT BELOW AVERAGE
STILL FOR WEDNESDAY AND TOP OUT IN THE 70S.
WEDNESDAY NIGHT THROUGH SUNDAY...AFTER CONVECTION ENDS LATE
WEDNESDAY INTO THURSDAY MORNING...THURSDAY THEN LOOKS TO BE DRY
AND WARMER AS OVERALL FLOW SHIFTS FROM A MORE SOUTHERLY DIRECTION.
LONGER RANGE MODEL GUIDANCE INDICATES THAT UPPER LEVEL TROFFING
SHOULD INCREASE OFF THE CALIFORNIA COAST FROM THURSDAY INTO FRIDAY
WITH A MORE CONVECTIVELY UNSTABLE SOUTHERWESTERLY H5 FLOW ARCHING
INTO THE CENTRAL AND NORTHERN PLAINS FROM FRIDAY INTO SATURDAY.
LOW LEVEL SOUTHERLY FLOW IS ALSO EXPECTED TO INCREASE FROM FRIDAY
INTO SATURDAY...WITH COMMENSURATE INCREASE IN MOISTURE AND RISK
FOR STRONG THUNDERSTORMS INTO SUNDAY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1251 PM CDT SUN JUL 5 2015
EXPECT WIDESPREAD MVFR CONDITIONS IN THUNDERSTORMS ACROSS THE
NORTHERN RED RIVER BASIN...ALG AND NORTH OF HWY 200...THROUGH THE
EARLY AFTERNOON. CONDITIONS THERE WILL BE IMPROVING TO VFR
AFT MID AFTERNOON FROM DVL INTO GFK...AND THROUGH LATE
AFTERNOON GFK INTO VWU. AREAS SOPUTH OF HWY 200 WILL SEE
SCATTERED MVFR CONDS IN TUNDERSTORMS DEVELOPING THROUGH THE MIDDLE
AFTERNOON AND EXTENDING INTO EARLY EVENING FROM FAR-BWP LINE INTO
CENTRAL MINNESOTA LAKES COUNTRY. LATE EVENING AND OVERNIGHT WILL
POST FRONTAL DRYING AND RETURN TO VFR CONDS.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
SHORT TERM...JR
LONG TERM...JR/GUST
AVIATION...GUST
Hazardous weather outlook, Jul 5, 3:29 AM CST, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
429 AM CDT SUN JUL 5 2015
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
429 AM CDT SUN JUL 5 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND
EVENING ACROSS MUCH OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST
CENTRAL MINNESOTA. DAMAGING HAIL UP TO 2 INCHES ALONG WITH A FEW
REPORTS OF WIND DAMAGE WILL BE THE MAIN THREATS. AN ISOLATED
TORNADO IS ALSO POSSIBLE. CONDITIONS WILL BE FAVORABLE FOR HEAVY
RAINFALL AND ISOLATED AREAS OF FLASH FLOODING.
THERE IS A HEIGHTENED SEVERE THREAT ACROSS THE SOUTHERN RED RIVER
VALLEY WHERE STORMS MAY BE MORE PERSISTENT AND WIDESPREAD.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EVENING.
TG
In the hours before
Local storm report, Jul 5, 1:53 PM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
253 PM CDT SUN JUL 05 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM TSTM WND DMG 1 WSW NEWFOLDEN 48.35N 96.35W
07/05/2015 MARSHALL MN BROADCAST MEDIA
PICTURE OF LARGE TREE BRANCH DOWN POSTED TO SOCIAL MEDIA.
TIME ESTIMATED BY RADAR.
&&
GGUSTLocal storm report, Jul 5, 3:43 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
443 PM CDT SUN JUL 05 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM TSTM WND DMG 4 NW GRAND FORKS 47.96N 97.13W
07/05/2015 GRAND FORKS ND NWS EMPLOYEE
LARGE TREE BRANCHES DOWN NORTH OF EMERADO.
&&
DRIDDLESpecial weather statement, Jul 5, 3:54 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
454 PM CDT SUN JUL 5 2015
MNZ009-017-052300-
NORTH BELTRAMI MN-SOUTH BELTRAMI MN-
454 PM CDT SUN JUL 5 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BELTRAMI COUNTY
UNTIL 600 PM CDT...
AT 453 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF REDBY...OR 19 MILES NORTH OF BEMIDJI...MOVING EAST AT
25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
NEBISH AROUND 505 PM CDT.
TENSTRIKE AROUND 525 PM CDT.
HINES AROUND 530 PM CDT.
BLACKDUCK AROUND 535 PM CDT.
FUNKLEY AROUND 550 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR LOWER RED LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT FOR
NORTH CENTRAL MINNESOTA.
LAT...LON 4768 9511 4785 9514 4796 9443 4760 9442
TIME...MOT...LOC 2153Z 273DEG 23KT 4776 9496
JR
Local storm report, Jul 5, 4:22 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
522 PM CDT SUN JUL 05 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HEAVY RAIN 5 SE STEPHEN 48.40N 96.80W
07/05/2015 M4.00 INCH MARSHALL MN PUBLIC
STORM TOTAL
&&
DRIDDLESpecial weather statement, Jul 5, 4:58 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
558 PM CDT SUN JUL 5 2015
MNZ017-060000-
SOUTH BELTRAMI MN-
558 PM CDT SUN JUL 5 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BELTRAMI COUNTY
UNTIL 700 PM CDT...
AT 558 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TURTLE RIVER...OR 10 MILES NORTH OF BEMIDJI...MOVING EAST AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
TURTLE RIVER AROUND 615 PM CDT.
TENSTRIKE AROUND 620 PM CDT.
HINES AROUND 625 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4754 9500 4775 9499 4779 9443 4753 9441
4749 9442
TIME...MOT...LOC 2258Z 273DEG 21KT 4764 9489
JRThunderstorm Wind, Beltrami
- When
- July 5, 5:09 PM CST
- Where
- Beltrami County, 0.93 mi E of Farley
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 47.600, -94.750
A pole barn was destroyed at the intersection of Hillcrest Drive and highway 71 near Turtle River.
Hail, Beltrami
- When
- July 5, 5:15 PM CST
- Where
- Beltrami County, 1.99 mi ENE of Farley
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 47.610, -94.730
Hail, Beltrami
- When
- July 5, 5:25 PM CST
- Where
- Beltrami County, 5.9 mi SE of Tenstrike
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 47.590, -94.590
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, July 5 to 10, 2015$17 million · EF0 · 102 events
- Lightning Strike in Alabama, July 5, 20151 death · 7 injured · 1 event
- Damaging Winds in Florida, July 5, 20151 death · 2 injured · $2,000 · 52 kt wind · 12 events
- Flash Flooding in Virginia, July 5, 2015$3.7 million · 4 events
- Tropical Storm in Guam, July 5 to 6, 2015$2.0 million · 1 event
- Hail and Damaging Winds in Nebraska, July 5, 2015$133,000 · 2.75 in hail · 19 events
- Flash Flooding in West Virginia, July 5, 2015$190,000 · 7 events
- Flash Flooding and Lightning Strikes in Minnesota, July 5 to 6, 2015$202,000 · 4 events
- Flash Flooding and Damaging Winds in Iowa, July 5 to 6, 2015$60,000 · 56 kt wind · 29 events
- Flash Flooding and Damaging Winds in Louisiana, July 5, 2015$71,000 · 55 kt wind · 7 events
- Flash Flooding and Debris Flow in Utah, July 5 to 9, 2015$50,000 · 67 kt wind · 8 events
- Flash Flooding and Damaging Winds in Mississippi, July 5, 2015$43,000 · 50 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575987, 575988, 575990.